Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 1, NWS Birmingham, AL

January 3, 2015Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 3, 2015, 3:56 PM CST for Pickens County, Alabama. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 3, 2015, 3:56 PM CST (21:56 UTC)
Expired
Jan 3, 2015, 4:28 PM CST
In force
32 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 83 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 3, 4:04 PM CSTTSTM WND DMG5 Nne Aliceville, ALTREES DOWN ALONG FRANCONIA RD BETWEEN ALICEVILLE AND CARROLLTON. TIME ESTIMATED FROM RADAR.
Jan 3, 4:23 PM CSTTSTM WND DMG4 N Reform, ALTREES DOWN IN THE FRIENDSHIP COMMUNITY. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 3, 3:18 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2015-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2015-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

500 
WUUS54 KBMX 032156
SVRBMX
ALC107-032245-
/O.NEW.KBMX.SV.W.0001.150103T2156Z-150103T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
356 PM CST SAT JAN 3 2015

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PICKENS COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 445 PM CST

* AT 353 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 6 MILES NORTH OF NEW WEST GREENE...OR
  8 MILES SOUTH OF ALICEVILLE...AND MOVING NORTH AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALICEVILLE...CARROLLTON...GORDO...REFORM...MCMULLEN...GARDEN...
  BENEVOLA AND GEORGE DOWNER AIRPORT.

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST SATURDAY EVENING
FOR WESTERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3353 8812 3352 8784 3338 8784 3308 8797
      3307 8802 3304 8804 3305 8807 3304 8809
      3304 8814 3300 8817 3300 8825
TIME...MOT...LOC 2156Z 200DEG 49KT 3305 8813

$$

GRANTHAM
3 follow-up statements
149 
WWUS54 KBMX 032210
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 PM CST SAT JAN 3 2015

ALC107-032245-
/O.CON.KBMX.SV.W.0001.000000T0000Z-150103T2245Z/
PICKENS AL-
410 PM CST SAT JAN 3 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
PICKENS COUNTY UNTIL 445 PM CST...

AT 408 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR CARROLLTON...MOVING NORTH AT 50
MPH.

LOCATIONS IMPACTED INCLUDE...
  CARROLLTON...REFORM...OWENS...MCSHAN...NORTH PICKENS AIRPORT AND
  SHAW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3316 8796 3319 8820 3353 8812 3352 8784
TIME...MOT...LOC 2210Z 193DEG 43KT 3323 8806

$$

GRANTHAM
823 
WWUS54 KBMX 032221
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
421 PM CST SAT JAN 3 2015

ALC107-032245-
/O.CON.KBMX.SV.W.0001.000000T0000Z-150103T2245Z/
PICKENS AL-
421 PM CST SAT JAN 3 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
PICKENS COUNTY UNTIL 445 PM CST...

AT 422 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR REFORM...MOVING NORTH AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHERN PICKENS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3332 8793 3333 8808 3353 8806 3352 8784
TIME...MOT...LOC 2222Z 193DEG 43KT 3339 8800

$$

GRANTHAM
488 
WWUS54 KBMX 032228
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
428 PM CST SAT JAN 3 2015

ALC107-032238-
/O.CAN.KBMX.SV.W.0001.000000T0000Z-150103T2245Z/
PICKENS AL-
428 PM CST SAT JAN 3 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PICKENS COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3332 8793 3333 8808 3353 8806 3352 8784
TIME...MOT...LOC 2228Z 193DEG 43KT 3346 8798

$$

GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 2:29 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jan 3, 2:29 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
229 PM CST SAT JAN 3 2015

.DISCUSSION...

THERE'S SEVERAL WEATHER IMPACTS TO DISCUSS OVER THE NEXT SEVEN
DAYS SO LET'S GET RIGHT TO IT. THE FIRST OF THESE IMPACTS IS
LITERALLY RIGHT ON OUR DOORSTEP. AN UPPER LOW IS SPINNING OVER THE
TEXAS PANHANDLE WITH THE ASSOCIATED SFC LOW TRACKING NORTHEAST
INTO ILLINOIS. THE TRAILING COLD FRONT CURRENTLY STRETCHES
SOUTHWARD FROM THE LOW CENTER INTO CENTRAL LA. THE WARM FRONT
CONTINUES TO PUSH NORTHWARD ACROSS AL WITH DEW POINTS ALREADY IN
THE LOW/MID 60S ACROSS THE SOUTHWESTERN HALF OF THE STATE AS
MOISTURE SURGES NORTHWARD FROM THE GULF. A LINE OF STORMS IS
ALREADY TAKING SHAPE JUST EAST OF THE MS RIVER WITH SCATTERED
THUNDERSTORMS DEVELOPING OUT AHEAD OF THE LINE ACROSS SOUTH MS
JUST TO EAST OF WHAT APPEARS TO BE A MESOLOW. THE SQUALL LINE
WILL CONTINUE TO TRACK EASTWARD ACROSS MS THIS AFTERNOON AND IS
SET TO ENTER OUR WESTERN COUNTIES AFTER 4PM...WITH SOME OF THE
INDIVIDUAL STORMS POSSIBLY ENTERING A BIT SOONER.

AS FOR THE IMPACTS EXPECTED HERE ACROSS CENTRAL ALABAMA WITH THIS
SYSTEM...THEY HAVEN'T CHANGED MUCH. SPC STILL HAS THE WESTERN HALF
OF AL OUTLOOKED IN A SLIGHT RISK AND THIS IS WHERE WE WILL
CONTINUE TO HIGHLIGHT THE THREAT FOR ISOLATED SEVERE STORMS. SHEAR
WILL BE SUFFICIENT FOR ORGANIZED THUNDERSTORMS AND ROTATING
UPDRAFTS...AND EVEN WITH CONTINUED CLOUD COVER INSTABILITIES
SHOULD BE IN THE 500-1000 J/KG RANGE AT LEAST IN THE SW PORTION OF
THE CWA. EXPECT THE SYSTEM TO MAINTAIN INTENSITY AS IT ENTERS
WESTERN AL LATE THIS AFTERNOON FOLLOWED BY A WEAKENING TREND AS IT
PROGRESSES EASTWARD ACROSS THE STATE...MAINLY DUE TO WANING
INSTABILITIES AND WEAKENING UPPER LEVEL FORCING. DAMAGING WIND
GUSTS WILL BE THE MAIN THREAT...BUT AN ISOLATED TORNADO WILL ALSO
BE POSSIBLE. THE MAIN TIME FRAME OF CONCERN REMAINS 4PM UNTIL
MIDNIGHT TONIGHT. BEYOND MIDNIGHT EXPECT THE SYSTEM TO WEAKEN WITH
A LINE IF SHOWERS AND SUB-SEVERE STORMS TO CONTINUE TO PUSH EAST
ACROSS EASTERN AL THRU SUNDAY MORNING.

ANOTHER POTENTIAL THREAT FROM THIS SYSTEM WILL BE LOCALIZED FLASH
FLOODING. GROUND CONDITIONS REMAIN FAIRLY SATURATED AFTER THE
HEAVY RAINS OF THE PAST TWO WEEKS...AND SEVERAL AREA RIVERS REMAIN
SLIGHTLY ELEVATED. WITH AN ADDITIONAL 1-2 INCHES OF RAIN FORECAST
FROM NOW THROUGH SUNDAY MORNING A FLASH FLOOD WATCH REMAINS IN
EFFECT FOR AREAS GENERALLY ALONG/NORTH OF A LINE FROM DEMOPOLIS TO
ANNISTON. MINOR RIVER FLOODING IS ALSO POSSIBLE...MOST NOTABLY
ALONG PORTIONS OF THE TOMBIGBEE AND BLACK WARRIOR RIVERS.

ONCE THIS SYSTEM FINALLY EXITS TO THE EAST BY SUNDAY AFTERNOON
WE'LL SEE A MUCH NEEDED PERIOD OF DRY WEATHER THAT WILL PERSIST
THRU NEXT WEEK. ALTHOUGH IT WILL BE DRY...IT WON'T BE WITHOUT
IMPACT. A DRY COLD FRONT WILL CROSS THE AREA ON TUESDAY WHICH WILL
BE FOLLOWED BY AN ARCTIC AIR MASS. THIS WILL BE THE COLDEST TEMPS
WE'VE SEEN THIS WINTER SEASON. TEMPS WEDNESDAY NIGHT WILL BOTTOM
OUT IN THE TEENS AND 20S...WITH A HARD FREEZE LIKELY ACROSS THE
NORTHERN PORTIONS OF CENTRAL ALABAMA. NORTHERLY WINDS OF AROUND 10
MPH WILL CREATE WIND CHILLS IN THE SINGLE DIGITS...OR PERHAPS EVEN
BELOW ZERO IN SOME LOCATIONS. HIGHS ON THU WILL STRUGGLE TO REACH
THE FREEZING MARK IN THE NORTH.

19

&&

.AVIATION...
18Z TAF DISCUSSION.

LOOKING AT THE POSSIBILITY OF SHOWERS FOR THE MOST PART FOR
TERMINALS IN THE SHORT TERM FOR MUCH OF THE AFTERNOON. AS TS
CHANCES WILL BE ON THE LOWER SIDE FOR THIS AFTERNOON WILL LEAVE
OUT MENTION UNTIL THIS EVENING...BUT WILL BE MONITORING FOR ANY
TS DEVELOPMENT AHEAD OF THE LINE AND WILL AMEND AS NECESSARY.
BETTER CHANCE FOR TSRA WILL BE LAGGING TILL LATER THIS EVENING AS
A LINE OF STORMS IS EXPECTED TO DEVELOP AHEAD OF THE FRONT. IFR
CIGS MAY GO UP SOME THIS AFTERNOON TO MVFR BUT WILL LIKELY GO DOWN
AS LINE OF TSRA APPROACHES AND SHOULD CONTINUE WITH RA BEHIND THE
LINE INTO SUNDAY DAYTIME.

08/MK

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     57  58  30  45  26 / 100  50   0   0   0
ANNISTON    60  61  32  47  27 / 100  70   0   0   0
BIRMINGHAM  56  57  30  45  29 / 100  40   0   0   0
TUSCALOOSA  55  56  31  47  28 / 100  20   0   0   0
CALERA      57  58  32  47  30 / 100  50   0   0   0
AUBURN      62  63  34  50  32 /  90  80  10   0   0
MONTGOMERY  63  64  36  51  30 / 100  80   0   0   0
TROY        64  65  36  52  31 /  90  80  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 6 PM CST THIS EVENING THROUGH SUNDAY
MORNING FOR THE FOLLOWING COUNTIES: BIBB...BLOUNT...CALHOUN...
CHEROKEE...CLEBURNE...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...MARION...PICKENS...SHELBY...ST. CLAIR...
SUMTER...TALLADEGA...TUSCALOOSA...WALKER...WINSTON.

&&
Hazardous weather outlook, Jan 3, 12:23 PM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1223 PM CST SAT JAN 3 2015

ALZ011>015-017>050-041830-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1223 PM CST SAT JAN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF THUNDERSTORMS IS EXPECTED TO TRACK ACROSS WEST ALABAMA
LATE THIS AFTERNOON AND INTO THE EVENING HOURS. A FEW OF THESE
STORMS COULD BECOME SEVERE WITH DAMAGING STRAIGHT LINE WINDS AND
LOCALIZED FLASH FLOODING. AN ISOLATED TORNADO CANNOT BE RULED
OUT. THE MAIN THREAT AREA FOR SEVERE STORMS WILL BE GENERALLY
ALONG AND WEST OF INTERSTATE 65 FROM 4 PM UNTIL MIDNIGHT. HEAVY
RAINFALL ASSOCIATED WITH THE THUNDERSTORMS COULD LEAD TO FLASH
FLOODING TONIGHT AND THROUGH SUNDAY MORNING...GENERALLY ALONG AND
NORTH OF LINE FROM DEMOPOLIS...TO CALERA...TO HEFLIN.

DUE TO EXPECTED RAINFALL...POINTS ALONG THE TOMBIGBEE RIVER ARE
EXPECTED TO RISE ABOVE FLOOD STAGE TONIGHT. PLEASE REFER TO FLOOD
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A POTENTIAL FOR A HARD FREEZE ACROSS CENTRAL ALABAMA AS
TEMPERATURES OVERNIGHT WEDNESDAY INTO THURSDAY MORNING ARE
FORECAST TO DROP INTO THE TEENS. IN ADDITION TO THE VERY COLD
TEMPERATURES...BRISK NORTH WINDS WEDNESDAY NIGHT AND THURSDAY
MORNING COULD PRODUCE DANGEROUS WIND CHILL VALUES NEAR ZERO
DEGREES ACROSS NORTH ALABAMA.

THE COLD AND DRY AIR MAY RESULT IN HIGH FIRE DANGER FOR THURSDAY
ACROSS THE AREA.

DUE TO EXPECTED RAINFALL...POINTS ALONG THE TOMBIGBEE RIVER AND
BLACK WARRIOR RIVER ARE EXPECTED TO RISE OR REMAIN ABOVE FLOOD
STAGE. PLEASE REFER TO FLOOD STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED LATER THIS AFTERNOON AND TONIGHT.

08/MK

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 3:42 AM CSTFlash Flood WatchBMXBibb, Blount, Calhoun, Cherokee, Cleburne, Etowah and 14 more24 hr
Jan 3, 4:02 PM CSTTornado WarningBMXSumter11 min
Jan 3, 4:27 PM CSTTornado WarningBMXSumter48 min
Jan 3, 4:34 PM CSTTornado WarningBMXGreene, Pickens, Sumter41 min
Jan 3, 4:44 PM CSTTornado WarningBMXLamar46 min
Jan 3, 5:13 PM CSTTornado WarningBMXMarion47 min
Jan 3, 5:16 PM CSTTornado WarningBMXGreene, Tuscaloosa14 min
Jan 3, 5:29 PM CSTAreal Flood AdvisoryBMXGreene, Lamar, Pickens, Sumter3 hr
Jan 3, 5:32 PM CSTSpecial Weather StatementBMXLowndes43 min
Jan 3, 5:39 PM CSTSevere Thunderstorm WarningBMXWinston20 min
Jan 3, 5:49 PM CSTAreal Flood AdvisoryBMXChilton, Coosa, Shelby, Talladega3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.